Alert archive / North Dakota / River Flood Watches in 2011
River Flood Watch 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this river flood watch at Apr 5, 2011, 12:34 PM CDT for Traill County, North Dakota. It took effect at Apr 8, 2011, 11:40 PM CDT. It was in force for 61 hr.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2011, 12:34 PM CDT (17:34 UTC)
- In effect from
- Apr 8, 2011, 11:40 PM CDT
- Expired
- Apr 11, 2011, 12:34 PM CDT
- In force
- 61 hr
- Issued by
- NWS Grand Forks, ND
- Flood severity
- None
County Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 15 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Goose River at Hillsboro (HGRN8). The gauge peaked at 15.50 ft at Apr 9, 2011, 7:00 AM CDT.
- Action stage
- 7 ft
- Minor stage
- 10 ft
- Moderate stage
- 13 ft
- Major stage
- 16 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05066500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this river flood watch went out at Apr 5, 9:52 AM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Apr 5, 9:52 AM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 952 AM CDT TUE APR 5 2011 .DISCUSSION... THE MAIN CHALLENGE TODAY WILL BE TEMPS AND SHOWER CHANCES THIS AFTERNOON. THERE IS SOME ELONGATED SHORTWAVE ENERGY PER WATER VAPOR IMAGERY MOVING ACROSS THE NORTH TODAY. GIVEN THIS AND COLD AIR ALOFT...THERE COULD BE SOME SHOWERS SO WILL MENTION THROUGH 00Z. OTHERWISE...TEMPS SHOULD WARM TO NEAR NORMAL FOR MOST AREAS...WITH THE WARMEST READINGS OVER THE SNOW FREE AREAS. THE CURRENT GRIDS REFLECT THIS WELL AND MINIMAL CHANGES NEEDED. && .AVIATION... EXPECT VFR SKY CONDITIONS TODAY WITH A MIX OF MID LEVEL CLOUDS AND HIGH CLOUDS. WINDS WILL BE LIGHT SOUTHERLY TODAY THEN LIGHT NORTHWEST OR NORTH TONIGHT...AT OR BELOW 10 KTS. && .HYDROLOGY... RIVER WARNINGS FOR MINOR...MODERATE...AND MAJOR FLOODING WILL CONTINUE ACROSS THE RED RIVER VALLEY FOR THE FORESEEABLE FUTURE AS THE SNOW-MELT CONTINUES AND INCREASES. TEMPERATURES WILL CONTINUE TO SLOWLY WARM THROUGHOUT THE WEEK WITH HIGHS REACHING THE LOW TO MID 50S BY THURSDAY IN MOST LOCATIONS...WITH A FEW 40S REMAINING IN THE DVL BASIN AND LEFTOVER SNOW POCKETS IN THE SRN RED RIVER BASIN. A SIGNIFICANT STORM SYSTEM MAY IMPACT THE RED RIVER VALLEY ON SUNDAY...AND ADDITIONAL RAINFALL WILL IMPACT CURRENT FLOOD FORECASTS AND EVENTUAL CREST VALUES. THESE WARMER TEMPERATURES WILL LIKELY ALLOW AREAS THAT ARE NOT YET EXPERIENCING RUNOFF TO SEE THE PROCESS BEGIN...AND ACCELERATE THE THE RUNOFF WHERE IT IS ONGOING. BY WEEKS END THE RUN OFF SHOULD BE AT OR NEAR THE PEAK IN THE SOUTH VALLEY AND BEGIN IN EARNEST IN THE GOOSE...PARK...FOREST AND PEMBINA BASINS. THE POTENTIAL FOR ICE JAMMING WILL CONTINUE THE NEXT SEVERAL DAYS...ESPECIALLY ALONG THE NORTHERN TRIBUTARIES TO THE RED RIVER. OTHERWISE AN AREAL FLOOD WARNING REMAINS IN EFFECT FOR THE SOUTHERN RED RIVER VALLEY GENERALLY SOUTH OF THE I-94 / U.S. 10 CORRIDOR. OVERLAND FLOODING IS GROWING IN COVERAGE DUE TO THE INCREASED SNOW MELT. && .PREV DISCUSSION... /ISSUED 341 AM CDT TUE APR 5 2011/ SHORT TERM... FCST CHALLENGE EVOLVE AROUND TEMPS/CLOUD COVER AND SMALL PRECIP CHANCES. SHORT WAVE NOTED ON WATER VAPOR OVER SOUTH CENTRAL SASK. THIS SHORT WAVE WILL MOVE INTO THE RED RIVER VALLEY BY MIDDAY AND INTO NW MN THIS AFTN. CONSIDERABLE MID AND HIGH LEVEL MOISTURE IN ADVANCE OF SHORT WAVE WILL BE OVER ERN ND THIS MORNING AND EXTEND INTO THE AFTN OVER NW MN. WK SFC LOW AS WELL PROGGED TO DROP SOUTHEAST FROM EASTERN SASK INTO FAR NW MN THIS AFTN. ALL MODELS INDICATE SOME LIGHT PRECIP POSSIBILITIES OVER NW MN THIS AFTN. A LOOK AT SOUNDINGS SHOW CONVECTIVE TEMPS IN THE MID 40S WHICH SHOULD BE REACHED ALONG WITH ENOUGH MOISTURE FOR SPOTTY SHOWER DEVELOPMENT IN NW MN THIS AFTN. SO ADDED 20 POP. ANY PRECIPITATION WILL EXIT OR DISSIPATE EARLY EVE...THEN NEXT STRONGER SHORT WAVE WILL MOVE EAST INTO THE STATE TONIGHT. MODELS ALL OVER THE PLACE WITH PRECIPITATION AREAS BUT MAIN IDEA IS FOR ONLY LIGHT PRECIPITATION AMOUNTS WITH SCATTERED COVERAGE MOSTLY IN THE MIDNIGHT TO 12Z PERIOD. DID EXTEND PCPN CHANCES OVER NW MN INTO WEDNESDAY AS SHORT WAVE EXISTS. THE RIDING THEME OVER THE NEXT 24 HRS IS VERY LIGHT AMOUNTS...UNDER A TENTH. TEMPS WILL WARM A BIT MORE TODAY...WITH WIDESPREAD 40S TO NEAR 50. A WEST WIND ON WEDNESDAY BEHIND DEPARTING SHORT WAVE ALONG WITH SOME CLEARING SHOULD HELP TEMPS BOOST A FEW MORE DEGREES INTO THE UPPER 40S TO LOWER 50S FOR HIGHS. DVL BASIN WILL REMAIN COOLER WITH REMAINING SNOWPACK. ALSO FEW COOLER POCKETS WILL REMAIN IN SE ND/WCNTRL MN UNTIL ALL SNOW IS GONE. WED NIGHT WILL SEE BRIEF HIGH MOVE OVER AREA AND EXIT THURSDAY ALLOWING FOR NEXT SHORT WAVE TO ADVANCE INTO THE CNTRL AND NRN PLAINS THURSDAY NIGHT INTO FRIDAY. MODEL CONSENSUS AMONG GFS/NAM/SREF/ECMWF/GEM ALL POINT TO TWO AREA OF PCPN ONE BEING WYOMING INTO SE MONTANA INTO WRN ND AND A SECOND BEING IN STRONGER 850 MB WARM ADV ZONE SRN MINNESOTA INTO ILLINOIS/SRN WISCONSIN. THIS WILL LEAVE FCST AREA IN BETWEEN SYSTEMS AS SYSTEM LIFTS NORTHEAST. STILL ENOUGH LIFT AND LOW LEVEL MOISTURE THAT SOME RAIN SHOWERS ARE STILL POSSIBLE. AT THE PRESENT RAIN AMOUNTS DO LOOK QUITE LIGHT...UNDER A QUARTER INCH. AHEAD OF SYSTEM...TEMPS THURSDAY LOOK TO WARM WELL INTO THE 50S IN MOST AREAS...COOLER IN DVL BASIN. THEN A LITTLE COOLER FRIDAY WITH MORE CLOUDS. LONG TERM... ALL EYES ARE ON THE TRACK OF NEXT POSSIBLE STORM SYSTEM DUE SUNDAY. LONG RANGE SKILL HAS BEEN QUITE POOR WITH RECENT STORMS...MAKING CONFIDENCE IN ANY ONE SOLN QUITE LOW. CHAT WITH HPC MODEL DIAGNOSTICS FOLKS INDICATE A PREFERENCE ATTM FOR A 00Z ECMWF/UKMET/12Z ECMWF BLEND. THOUGHT IS GFS IS TOO FAST WITH EJECTING STORM FROM SOUTHWEST TROUGH AND PREFER A BIT MORE NORTHERN TRACK OF ECWMF. THIS WOULD POTENTIALLY GIVE SIGNIFICANT RAIN AMOUNTS TO PART OF THE RED RIVER BASIN SUN-SUN NIGHT. STAY TUNED AS DO EXPECT QUITE A FEW DIFFERENT MODEL SOLNS OVER THE NEXT FEW DAYS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK
Hazardous weather outlook, Apr 5, 4:54 AM CDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 454 AM CDT TUE APR 5 2011 MNZ001>005-007-008-015-027-029-030-040-NDZ008-016-027-030-038-039- 049-052>054-061000- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL- EAST POLK-WEST BECKER-WILKIN-WEST OTTER TAIL-GRANT-PEMBINA- EASTERN WALSH COUNTY-GRAND FORKS-TRAILL-BARNES-CASS-RANSOM- SARGENT-RICHLAND-WESTERN WALSH COUNTY- 454 AM CDT TUE APR 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT RIVER FLOODING WILL CONTINUE ALONG THE NORTH DAKOTA AND MINNESOTA TRIBUTARIES TO THE RED RIVER AND ALONG THE MAIN-STEM RED RIVER ITSELF DURING THE UPCOMING WEEK. RIVER LEVELS ARE EXPECTED TO CONTINUE TO RISE AS WARMER TEMPERATURES INCREASE SNOWMELT AND RUNOFF INTO THE RIVER SYSTEM. OVERLAND FLOODING WILL ALSO CONTINUE AND EXPAND IN AREA...ESPECIALLY ACROSS THE SOUTHERN VALLEY...CAUSING ROADWAYS TO CLOSE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY RIVER FLOODING WILL CONTINUE. ATTENTION WILL FOCUS ON PRECIPITATION CHANCES COMING UP THURSDAY NIGHT INTO FRIDAY AND SATURDAY NIGHT INTO SUNDAY. THE THURSDAY NIGHT AND FRIDAY SYSTEM APPEARS WEAK FOR OUR AREA WITH ONLY LIGHT AMOUNTS OF PRECIPITATION. A STRONGER SYSTEM MAY PRODUCE SIGNIFICANT PRECIPITATION OVER PARTS OF THE AREA SUNDAY. HOWEVER CONFIDENCE AT THE POINT IS QUITE LOW IN THE TRACK AND STRENGTH OF ANY SUCH SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ006-009-013-014-016-017-022>024-028-031-032-NDZ006-007-014-015- 024-026-028-029-061000- LAKE OF THE WOODS-NORTH BELTRAMI-PENNINGTON-RED LAKE- NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD- EAST BECKER-EAST OTTER TAIL-WADENA-TOWNER-CAVALIER-BENSON-RAMSEY- EDDY-NELSON-GRIGGS-STEELE- 454 AM CDT TUE APR 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY TEMPERATURES WILL CONTINUE WARM LATE THIS WEEK CAUSING ADDITIONAL SNOW MELT OVER THE DEVILS LAKE BASIN WHERE TEMPERATURES THUS FAR HAVE REMAINED COOL. A WEATHER SYSTEM WILL BRING LIGHT PRECIPITATION THURSDAY LATE NIGHT INTO FRIDAY. THERE IS A THREAT FOR A STRONGER SYSTEM FOR SATURDAY NIGHT INTO SUNDAY...BUT CONFIDENCE IN TRACK AND STRENGTH OF ANY SUCH SYSTEM IS QUITE LOW. BUT THERE IS SOME THREAT FOR SIGNIFICANT RAINFALL SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DTR
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 12:34 PM CDT | River Flood Watch | FGF | Walsh | 6 days |
Nearby
River Flood Watches in North Dakota, 2011Every river flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.